Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 28, 2021Orangeburg County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 28, 2021, 12:05 PM EDT for Orangeburg County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 12:05 PM EDT (16:05 UTC)
Expired
Jul 28, 2021, 12:30 PM EDT
In force
25 min
Issued by
NWS Columbia, SC

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 75 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1406 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS82 KCAE 281605
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
1205 PM EDT Wed Jul 28 2021
 
SCZ041-136-137-281630-
Central Orangeburg SC-Southeastern Orangeburg SC-Bamberg SC-
1205 PM EDT Wed Jul 28 2021

...Strong Thunderstorms Will Impact Portions of southeastern Central
Orangeburg...southwestern Southeastern Orangeburg and east central
Bamberg Counties Until 1230 PM EDT....

At 1204 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Orangeburg County Airport, or near
Orangeburg, moving south at 10 mph.

  HAZARD...localized minor flooding.

  IMPACT...localized flooding in low lying and poor drainage areas 
           is likely.

Some locations in the path of this storm include...
Orangeburg, Branchville, Orangeburg County Airport, Rowesville,
Cordova and Edisto.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3323 8100 3347 8095 3347 8073 3324 8068
      3323 8070
TIME...MOT...LOC 1604Z 359DEG 8KT 3340 8085 

$$

FWA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 28, 9:52 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 9:52 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
952 AM EDT Wed Jul 28 2021

.SYNOPSIS...
Showers and storms today mainly south. Drier, hotter weather
Thursday and Friday with max heat indexes approaching 105 in
some areas. Typical summertime pattern by the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main feature of interest this morning is the weak low we have
been watching for a few days. The center of the low is now in
the greater Charleston area, and is moving steadily eastward,
taking its convection along with it. Convection flared up this
morning as a nice pocket of upper divergence became juxtaposed
with the surface convergence in a very moist atmosphere, with
some of the shower and thunderstorm activity making it up into
the far southern portion of the CWA. However, WV shows drier air
gradually moving in from the northwest as the tail end of an
upper trof in eastern North America slides into the southeast.

The drier air will keep convective coverage lower than the past
few days over the area, as well as allow for increasing sunshine
from northwest to southeast across the area.

The warmest temps this afternoon will be in the northwestern
half of the CWA where cloud cover will be more suppressed as
highs top out in the mid 90s. Since the low level moisture will
be slower to retreat than aloft, dew points will be high enough
to support Heat Index values north of 100 in many places. Given
light winds limiting evaporative cooling, it will be
uncomfortable for those outside for any extended period of
time.

Overnight, skies should clear with temps dropping to the lower
to mid 70s, which is near average for late July. We may get some
areas of fog again as toward sunrise.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday and Thursday night...Surface front will be well south
of the forecast area with the upper level trough just off the
Atlantic Seaboard. Pwat values will be aob 1.5 inches through
the day keeping the forecast dry. With the mostly sunny skies
temperatures will continue rising with afternoon highs for most
areas in the upper 90s. Heat index values Thursday will also be
on the rise with most locutions between 102 and 105. Thursday
night the situation will change slightly as a short wave trough
rotates through the pattern just north of the forecast area as a
weak surface boundary also slides into VA and NC. This will
spread increasing moisture back into the area with pwat values
rising to around 1.75 inches in the northern Midlands. Even with
the increasing moisture the lack of instability will keep the
forecast dry. Overnight lows will be in the mid 70s.

Friday and Friday night...The surface boundary will continue sliding
southward reaching the northern Midlands by early afternoon and then
stalling across SC Friday night. Although this will have the ability
to act as a focusing mechanism instability will be weak through the
day with pwat values again around 1.5 inches. Increasing moisture
will arrive late in the afternoon across the northern Midlands and
although heating will be waning with sunset expect enough
instability to persist as afternoon highs will be pushing triple
digits. Any convection which develops will diminish by midnight with
partly cloudy skies for the remainder of the night. The heat will be
the main concern Friday as temperatures across the forecast area
will push 100 with heat index values currently expected between 105
and 109. This will fall just short of a heat advisory however with
this being the first occurrence of several days in a row of heat
index values well over 100 caution is urged for those outdoors as
well as plenty of fluids to remain hydrated. Overnight lows Friday
night will again only fall into the mid 70s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Significant changes are expected during the long term as a
potent trough becomes established over the eastern seaboard
early next week. Prior to this, a hot and humid weekend is on
tap for the forecast area. Temperatures Saturday will range from
the mid-nineties north and east (where thunderstorm chances are
greater) to around the century mark in the CSRA. On Sunday,
readings should be a couple degrees cooler due to the greater
coverage of showers and thunderstorms across the region though
values in southern areas could still be a degree or two above
normal. While it does not appear that Heat Advisory criteria
will be met this weekend in the midlands or CSRA you will need
to remain hydrated if doing any outdoor activities for an
extended period of time during peak heating hours. The impacts
of the east coast trough become apparent on Monday and
especially Tuesday when below normal temperatures are
anticipated (lower to mid eighties on Tuesday) with widespread
cloud cover, showers, and thunderstorms.

As mentioned earlier, the dry weather comes to an end during the
long term with increasing chances of convection each day peaking
on Monday. A front will likely be stalled along the NC/SC border
this weekend with isolated to scattered showers and
thunderstorms expected. A more potent cold front associated with
the east coast trough arrives later in the day on Monday. PWATs
surge to over 2 inches ahead of the front so widespread showers
and thunderstorms are likely. This front may take its time to
clear the region with additional precipitation possible on
Tuesday, especially in eastern portions of the CWA. Another
brief dry period is possible during the middle part of the next
week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Some lingering low cigs in the Augusta area should break up
fairly soon as surface temps starts to warm and the lowest
levels begin to mix out. Aviators will run into some fog if they
are headed east toward Sumter and Camden this morning, but that
should also dissipate in the next hour or two.

During the afternoon, VFR is expected with generally light
winds. A few isolated showers and thunderstorm are possible,
but coverage will be low enough to keep out of the TAFs for now.

There could be another round of ground fog tomorrow morning at
the usual locations of DNL and OGB as well.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms with
associated restrictions Saturday and Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 28, 4:34 AM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
434 AM EDT Wed Jul 28 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-290845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
434 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will rise into the upper 90s to around 100 Thursday
through Saturday and combined with the humidity heat index values
will be between 105 and 109 each afternoon. Heat advisories may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 12:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1205 PM EDT Wed Jul 28 2021

SCZ041-136-137-281630-
Central Orangeburg SC-Southeastern Orangeburg SC-Bamberg SC-
1205 PM EDT Wed Jul 28 2021

...Strong Thunderstorms Will Impact Portions of southeastern Central
Orangeburg...southwestern Southeastern Orangeburg and east central
Bamberg Counties Until 1230 PM EDT....

At 1204 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Orangeburg County Airport, or near
Orangeburg, moving south at 10 mph.

  HAZARD...localized minor flooding.

  IMPACT...localized flooding in low lying and poor drainage areas
           is likely.

Some locations in the path of this storm include...
Orangeburg, Branchville, Orangeburg County Airport, Rowesville,
Cordova and Edisto.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3323 8100 3347 8095 3347 8073 3324 8068
      3323 8070
TIME...MOT...LOC 1604Z 359DEG 8KT 3340 8085

FWA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:42 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell2 hr
Jul 28, 1:06 PM EDTAreal Flood AdvisoryCAEBamberg, Orangeburg2 hr
Jul 28, 5:15 PM EDTSpecial Weather StatementCAEMarlboro60 min
Jul 28, 5:45 PM EDTSevere Thunderstorm WarningCAEChesterfield60 min
Jul 28, 6:19 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee56 min
Jul 28, 6:50 PM EDTSpecial Weather StatementCAELancaster25 min
Jul 28, 7:06 PM EDTSpecial Weather StatementCAERichland24 min
Jul 28, 7:14 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland, Sumter61 min
Jul 28, 7:39 PM EDTSpecial Weather StatementCAELancaster36 min
Jul 28, 7:46 PM EDTAreal Flood AdvisoryCAELexington, Richland119 min
Jul 28, 7:58 PM EDTFlash Flood WarningCAELexington, Richland2 hr
Jul 28, 1:27 AM EDTAreal Flood AdvisoryCAEBurke, Richmond3 hr
Jul 28, 4:17 PM EDTSpecial Weather StatementCAERichmond28 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.